

## HOTBED THEATRE FESTIVAL 2022

FRI 15, SAT 16 & SUN 17 JULY www.junction.co.uk



Supported using public funding by ARTS COUNCIL ENGLAND

CAMBRIDGE JUNCTION

#### **EXPERIMENTAL THEATRE: WORKS IN DEVELOPMENT**

## BARBARA

#### Written and performed by Hannah Maxwell A work-in-progress performance

New solo storytelling theatre in development by writer and performer Hannah Maxwell. A bit about her grandfather's short battle with cancer, a bit about addiction and sobriety, and quite a lot about France's 2021 Eurovision artiste Barbara Pravi.

Hannah Maxwell is a solo theatre maker, game maker, actor and voiceover artist.

#### Praise for previous work

"Joyful, perceptive solo show... cleverly written & finely pitched" ★★★★★ The Scotsman

Fri 15th: 9pm (60 minutes) Venue: J3 | PWYW: £8-10-12

Age Guidance: 16+





## WHAT IS THE TRUTH BUT A LIE AGREED UPON

#### Written and performed by Chris Dobrowolski A work-in-progress performance

Chris is a 54-year-old artist financially trapped in the house where he grew up. The garden shed has become his artist's studio where he tries to create new artwork that will somehow help him come to terms with the new world order of post truth politics. Over the years he has spent more and more time talking about his artwork on the stage than he has actually in the studio making it.

"I couldn't help feeling certain parts were not entirely necessary. In spite of this, Dobrowolski has created a fine performance." \*\*\*\* Fringe Review

Sat 16th: 7.30pm (70 minutes) Venue: J3 | PWYW: £8-10-12

Age Guidance: 16+

# THE SUMMER BEFORE EVERYTHING

## By Bohdan Tokarskyi and Maria Montague Directed by Patrick Morris

A verbatim play taking us inside the tumultuous 2014 revolution and war in Ukraine.

Larysa, Taras and Ksenia – 3 extraordinary stories of flight, resistance and survival. Testimonies sounding an unheeded warning of the invasion to come.

Fri 15th: 7.30pm (60 minutes)

Sat 16th: 2.30pm (90 minutes, includes talkback)

Venue: J2

PWYW: £10-15-25-50 Age Guidance: 14+ "And I - an absolutely peaceful person - a teacher, the most peaceful of professions, if someone had told me that I would join a battalion, that I would, excuse me, hold a weapon in my hands abroad and all the rest of it, I would never in my life have believed this..."

\*All money raised from ticket sales goes to **British-Ukrainian Aid** — a fund to provide humanitarian assistance to Ukraine's civilian population.



**GLASS MASK THEATRE** 

### **BLOODY YESTERDAY**

By Deirdre Kinahan

Directed by Rex Ryan

Performed by Elizabeth Moynihan and Sinead Keegan

Inspired by a true story, *Bloody Yesterday* delicately depicts the broken relationship between a mother and daughter exploring loss, estrangement, identity, resilience and motherhood.

Haunted by a 90s soundtrack, *Bloody Yesterday* also charts the extraordinary influence of music on memory, and the unshakable bonds of family, of love, of blood.

"...Kinahan, Moynihan and a phenomenal Keegan shine" ★★★★ The Arts Review

Sat 16th: 6pm - 7pm (60 minutes)

Venue: J2 | PWYW: £10-12-15

Age Guidance: 12+





## JOSHUA (AND ME)

Written and performed by Rachel Hammond
Directed by Lucy Jane Atkinson
Design by Carly Altberg
Sound by Sophia Beeby

A one woman show about being a sibling to someone who's autistic. Through laughter, love, and original music, it explores the writer's own experience of growing up with someone whose world impacts their own, in ways they're only just beginning to understand.

"A masterclass in storytelling" - London Pub Theatres

Sun 17th: 7.30pm - 8.30pm (60 minutes)

Venue: J2 | PWYW: £10-12-15

Age Guidance: 8+

# TIME TRAVELLING WITH THE JAZZ QUEENS

An immersive journey through space and time visiting the greatest jazz divas of the twentieth century

A show for children 8+ years and their families

Written and performed by Helen McDonald Directed by Charlie Folorunsho Featuring Vladimir Miller (Piano) Paul Zimmerman (Drums) Leslee Booth (Bass Guitar)

A musical odyssey through time to meet icons of the jazz age...

Journey with a fantasy jazz singer from the future, who together with her time travel chair takes you back to the age of Billie Holiday, Ella Fitzgerald and Nina Simone.

Through them, we meet famous band leaders Duke Ellington, Dizzy Gillespie and Louis Armstrong and hear some of the best-known standards from the Great American Songbook including Ain't Nobody's Business if I Do, Blue Moon, Summertime, Strange Fruit and My Baby Don't Care.

Sun 17th: 3pm – 4pm (60 minutes) Venue: J2 | PWYW: £10-12-15

Age Guidance: 8+



#### PARADISE CIRCUS

By Angela Neenan and Rachel Harvey
Directed by Angela Neenan
Performed by Rachel Harvey

An encounter with a mysterious stranger sends Rachel's humdrum life sliding down the u-bend. Can she wake up and smell the Febreeze, before it's too late?

Paradise Circus is a tragic tale of love, sacrifice, and a bidet full of chocolate.

Fri 15th: 6.15pm - 7.15pm (60 minutes)

Venue: J3 | PWYW: £8-10-12

Age Guidance: 18+

Shortlisted for the Originals award







#### **CASTLE SCHOOL**

#### I AM DRUMS

## A filmed poem and live drumming performance

Written and created by senior Castle School students, the poem explores what it is like to be a teenager. Castle School is a larger than average area special school. All pupils have a statement of special need, which includes autistic spectrum disorder; speech, language and communication needs; severe, moderate and profound learning difficulties and behavioural and emotional needs.

Fri 15th: 10.30am - 11.10am (40 minutes)

Venue: J2 | PWYW: £6-8-10

#### A DOUBLE SERVING OF NEW IDEAS/WORKS IN PROGRESS...

## THE CUT-PRICE WOMAN

By Fraser Grace

A staged reading (35 minutes)

In August 1833, a man named Straddling was arrested for attempting to sell his wife at a fair. She wore a halter around her neck, covered in silk – and fetched five shillings. This is what happened next.



## FLY GREEN SOCKS

By Lucille Rococoa

A work-in-progress performance with feedback (35 minutes)

With history, heritage and sartorial splendorness, *Fly Green Socks* is a spoken word work-in-progress diving into hip hop style and culture. This sharing aims to provoke conversation to help inform the next stage of development.

Sun 17th: 4.15pm – 5.25pm (70 minutes both shows) Venue: J3 | PWYW: £8-10-12 | Age Guidance: 12+

#### **PLAY NICELY THEATRE**

## **SPLINTER**

By Martha Loader Directed by Amy Wyllie

A script-in-hand performance

Maggie and Jac are an ordinary couple. Mag and Jac were an ordinary couple. But Maggie is forgetting things and she can't help wondering if that is ordinary after all.

Splinter is about love and memory and what happens when you start to lose both.

Sun 17th: 6.15pm - 7.25pm (70 minutes)

Venue: J3 | PWYW: £8-10-12

Age Guidance: 14+



#### **CORKSCREW THEATRE**

#### **POST**

By Liam High

Directed by Lesley Ford and Matt Wilkinson
Performed by David John, Catherine
Walston and William Males

A work-in-progress production exploring life post-prison and the boundaries between fantasy and reality.

Sun 17th: 12.45pm - 1.55pm (70 minutes)

Venue: J3 | PWYW: £6-8-10

Age Guidance: 14+





#### **OBITUARY**

By Pip Williams

A work-in-progress performance with feedback

What do you do when you feel dead inside? Make a sketch show! A viciously funny interrogation of privilege, grief and expectation.

Sat 16th: 1.00pm - 2.10pm (70 minutes)

Venue: J3 | PWYW: £6-8-10

Age Guidance: 16+

#### PENNED UP

By Danusia Iwaszko

A staged reading with feedback

The play explores the stories of six prisoners, how they ended up there and where they will go next.

Based on Danusia's experiences running a prisoners' writers' group.

Sat 16th: 4.30pm - 5.40pm (70 minutes)

Venue: J3 | PWYW: £6-8-10 Age Guidance: 14+





#### MST WRITING IN PERFORMANCE

#### **ICE MONOLOGUES**

The very first writers to complete the MSt Writing in Performance programme at Cambridge University's Institute of Continuing Education present a series of no-holds-barred monologues – the only rules; 8-minute maximum running time, and something that touches on, or explodes, our theme: Past. Present. Future.

Present writers of the future.

Prepare to be transported.

Read by Hotbed Ensemble actors.

Sat 16th: 9.00pm – 10.00pm (60 minutes) Sun 17th: 11.30am – 12.30pm (60 minutes)

Venue: J2 | PWYW: £8-10-12

Age Guidance: 14+

#### **FLY NO FILTER**

## VALORIS AND THE EXPANSIONS

Choreography by James
Music by Brad Baloo
Artwork by Ali Hunte
Performed by Fly Cai, James Therobot,

Lil'Tim, RascElle, TrubLroC

An explosive moment of the meanders and memes from a bboy crew in their shape-shifting, 1972 air-cooled road craft, Valoris. The Expansions are on a detoured mission to share the Universal Truth, lost by the masses. This could get dangerous.

"Because anything could happen" AA breakdown service

Sun 17th: A free event @ 2pm, 4pm, 5.45pm (15 mins each)

Venue: Outside J2





# MAKING VERBATIM THEATRE WORKSHOP

Led by Patrick Morris, with Bohdan Tokarskyi and Maria Montague

A workshop which invites participants to explore how verbatim plays get made. Using the example of *The Summer Before Everything*, we will dive into the process of gathering, sifting and choosing material for inclusion into a verbatim text.

For all theatre makers, actors, directors, writers and audience members!

Sat 16th: 10.30am - 12.00pm

Venue: J3 | PWYW: £10-12-15 (Includes coffee)

## THEATRE PRODUCERS' WORKSHOP

#### Led by Jessie Anand

Join Menagerie's Associate Producer, Jessie Anand, for a deep-dive into raising funds, building mutually beneficial relationships, targeting the right audience, and all the other knotty topics producers need to know about.

This session is aimed at artists who have some experience of producing but may not feel confident enough to produce a full-scale production yet. Bring questions and a notepad - we'll bring the coffee!

Sun 17th: 10.00am - 11.30am

Venue: J2 Boardroom

PWYW: £10-12-15 (Includes coffee)



#### **HOTBED 2022 FESTIVAL SCHEDULE**

#### Friday 15 July

10.30am	I Am Drums	J2
6.15pm	Paradise Circus	J3
7.30pm	The Summer Before Everything	J2
9.00pm	Barbara	J3

#### **Saturday 16 July**

10.30am	Making Verbatim Theatre Workshop	J3
1.00pm	Obituary	J3
2.30pm	The Summer Before Everything	J2
4.30pm	Penned Up	J3
6.00pm	Bloody Yesterday	J2
7.30pm	What is the truth but a lie agreed upon	J3
9.00pm	ICE monologues	J2

#### **Sunday 17 July**

10.00am	Theatre Producers' Workshop	J2
11.30am	ICE Monologues	J2
12.45pm	Post	J3
2.00pm	Valoris and the Expansions	Outside J2
3.00pm	Time Travelling with the Jazz Queens	J2
4.00pm	Valoris and the Expansions	Outside J2
4.15pm	The Cut-Price Woman and Fly Green Socks	J3
5.45pm	Valoris and the Expansions	Outside J2
6.15pm	Splinter	J3
7.30pm	Joshua (and Me)	J2

Booking Information and tickets: www.junction.co.uk



#### **HOW TO BOOK:**

#### **TICKETS**

All tickets are priced in ranges to suit your budget as Pay What You Want (PWYW) All ticket prices include a booking fee.

#### **Day Passes:**

Saturday or Sunday - PWYW: £25 - 30 Will get you into every performance, reading, event, workshop.

#### **BOX OFFICE**

Cambridge Junction, Clifton Way, Cambridge CB1 7GX 01223 511 511

Ticket Sales:

online: www.junction.co.uk or tickets@junction.co.uk

Hotbed Festival is produced by Menagerie Theatre Company in association with Cambridge Junction. Menagerie is one of the leading national and international theatre companies producing new writing.

www.menagerietheatre.co.uk

Supported by:





